Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 5, NWS Shreveport, LA

March 12, 2002Smith County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 12, 2002, 12:41 AM CST for Smith County, Texas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2002, 12:41 AM CST (06:41 UTC)
Expired
Mar 12, 2002, 1:30 AM CST
In force
49 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Smith County, TX

The radar

The Shreveport radar (KSHV), 134 km from the middle of the area, began a volume at 06:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 526 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
526 m²/s²
0-3 km storm-relative helicity
598 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 120641
SVRSHV
TXC423-120730-
/NEW.KSHV.SV.W.0017.120638-120730/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1238 AM CST TUE MAR 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS

* UNTIL 130 AM CST

* AT 1238 AM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER   
RADAR INDICATED A SEVERE THUNDERSTORM OVER TYLER...MOVING EAST 
AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEW CHAPEL AROUND 1250 AM CST

THIS THUNDERSTORM WILL PRODUCE HAIL UP TO ONE INCH IN DIAMETER.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  SMITH COUNTY IN NORTHEAST TEXAS
UNTIL 130 AM CST.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 9:00 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 11, 9:00 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
900 PM CST MON MAR 11 2002

WILL MAKE NO CHANGES TO THE LAST UPDATE ISSUED EARLIER.
SEVERAL BANDS OF SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE ACROSS
THE FOUR STATE REGION. COLDER AIR ALOFT ASSOCIATED WITH THE UPPER
LEVEL SYSTEM MOVING ACROSS NORTH TEXAS AND INTO THE FORECAST AREA
HAS HELPED PRODUCE NEW THUNDERSTORM DEVELOPMENT OVER NORTHEAST TEXAS.
WOULD THINK THAT SEVERE THUNDERSTORMS ARE BECOMING MORE POSSIBLE
AS THIS SYSTEM MOVES OVER REGION. THE MAIN THREAT WOULD BE HAIL
AS THE SYSTEM MOVES EAST. SEVERE THUNDERSTORMS MENTIONED IN CURRENT
ZONES SO WILL NOT UPDATE.

06

.SHV...NONE.

In the hours before

Local storm report, Mar 11, 8:35 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
835 PM CST MON MAR 11 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0820 AM    CONVERSE                  LA   LIGHTNING
03/11/02   SABINE                         LIGHTNING STRUCK A MAN INSIDE
                                          HIS HOME. THE MAN WAS REPORTED
                                          TO BE CONSCIOUS. REPORT FROM
                                          LOCAL LAW ENFORCEMENT.

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.